Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 287, NWS Morristown, TN

June 20, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2011, 3:47 AM EDT for 4 counties in Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 3:47 AM EDT (07:47 UTC)
Expired
Jun 20, 2011, 4:30 AM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:20 AM EDTTSTM WND DMG4 Se Russellville, TNONE TREE DOWN
Jun 20, 4:30 AM EDTTSTM WND DMG6 Nne Mosheim, TNONE TREE DOWN ON LONESOME PINE TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS54 KMRX 200747
SVRMRX
TNC059-063-073-179-200830-
/O.NEW.KMRX.SV.W.0287.110620T0747Z-110620T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 430 AM EDT

* AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF ROGERSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...JONESBOROUGH...JEAROLDSTOWN...MOSHEIM...
  BAILEYTON...CANEY BRANCH...CEDAR CREEK...CHUCKY...CAMP CREEK...
  LIMESTONE...LEESBURG...LIBERTY AND AVONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3605 8266 3600 8277 3596 8278 3592 8282
      3594 8285 3594 8288 3623 8321 3644 8280
      3629 8235
TIME...MOT...LOC 0747Z 304DEG 32KT 3632 8287

$$

DGS
2 follow-up statements
907 
WWUS54 KMRX 200803
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 AM EDT MON JUN 20 2011

TNC059-063-073-179-200830-
/O.CON.KMRX.SV.W.0287.000000T0000Z-110620T0830Z/
WASHINGTON TN-HAMBLEN TN-HAWKINS TN-GREENE TN-
403 AM EDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR GREENE...HAWKINS...HAMBLEN AND WASHINGTON COUNTIES...

AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BULLS GAP...OR 12 MILES EAST OF MORRISTOWN...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...JONESBOROUGH...MOHAWK...JEAROLDSTOWN...
  BAILEYTON...MOSHEIM...CANEY BRANCH...CHUCKY...LEESBURG...
  LIMESTONE...CEDAR CREEK...CAMP CREEK...LIBERTY AND AVONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3605 8266 3600 8277 3596 8278 3592 8282
      3594 8285 3594 8288 3623 8321 3644 8280
      3629 8235
TIME...MOT...LOC 0804Z 319DEG 31KT 3622 8305

$$

DGS
979 
WWUS54 KMRX 200829
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT MON JUN 20 2011

TNC059-063-073-179-200839-
/O.EXP.KMRX.SV.W.0287.000000T0000Z-110620T0830Z/
WASHINGTON TN-HAMBLEN TN-HAWKINS TN-GREENE TN-
429 AM EDT MON JUN 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...HAWKINS...HAMBLEN AND
WASHINGTON COUNTIES WILL EXPIRE AT 430 AM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3605 8266 3600 8277 3596 8278 3592 8282
      3594 8285 3594 8288 3623 8321 3644 8280
      3629 8235
TIME...MOT...LOC 0829Z 319DEG 31KT 3606 8288

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:20 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 1:20 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT MON JUN 20 2011

.AVIATION...
THUNDERSTORMS ARE REDEVELOPING ACROSS KY EARLY THIS MORNING...AND
WILL TRACK TO THE SOUTHEAST OVER THE NEXT FEW HOURS. IT IS POSSIBLE
THAT ONE OF THESE STORMS COULD AFFECT TRI OR TYS...BUT CHANCES
APPEAR TO LOW TO MENTION IN TAFS AT THIS POINT. WILL AMEND FOR TS
IF NEEDED. MID CLOUDS ARE CLEARING OUT OF TRI...WHICH MAY ALLOW FOR
SOME FOG DEVELOPMENT THERE TOWARD SUNRISE. TRI WILL CONTINUE TO
HAVE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
DAY...AND WILL MENTION CB AND VCTS THERE. TYS WILL HAVE A CHANCE OF
STORMS BUT MAINLY IN THE AFTERNOON. CHA REMAINS MORE STABLE AND IS
NOT LIKELY TO SEE ANY PRECIP.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...
     HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
     LOUDON...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT
     TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Jun 19, 2:00 PM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Local storm report, Jun 19, 11:28 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     MOUNT CREST             35.67N 85.24W
06/19/2011                   BLEDSOE            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON BIG SPRING GAP RD.

&&
Local storm report, Jun 19, 11:32 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
06/19/2011                   RHEA               TN   LAW ENFORCEMENT

            FEW TREE LIMBS DOWN.

&&
Local storm report, Jun 19, 11:43 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/19/2011                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&
Local storm report, Jun 20, 12:09 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     BRASSTOWN               35.02N 83.91W
06/19/2011                   CLAY               NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 20, 12:25 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 S GREENEVILLE         36.15N 82.82W
06/19/2011                   GREENE             TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

0335 PM     HAIL             POWELL                  36.03N 84.03W
06/19/2011  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

0950 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
06/19/2011                   RHEA               TN   LAW ENFORCEMENT

            FEW TREE LIMBS DOWN.

1002 PM     HAIL             TEN MILE                35.67N 84.67W
06/19/2011  E0.88 INCH       MEIGS              TN   AMATEUR RADIO

1005 PM     HAIL             TEN MILE                35.67N 84.67W
06/19/2011  E1.00 INCH       MEIGS              TN   AMATEUR RADIO

1025 PM     TSTM WND DMG     MOUNT CREST             35.67N 85.24W
06/19/2011                   BLEDSOE            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON BIG SPRING GAP RD.

1028 PM     FUNNEL CLOUD     MOUNT CREST             35.67N 85.24W
06/19/2011                   BLEDSOE            TN   TRAINED SPOTTER

1028 PM     HAIL             NIOTA                   35.51N 84.55W
06/19/2011  E0.75 INCH       MCMINN             TN   AMATEUR RADIO

1040 PM     HAIL             5 SSE MADISONVILLE      35.46N 84.33W
06/19/2011  E1.00 INCH       MONROE             TN   LAW ENFORCEMENT

1055 PM     TSTM WND DMG     1 SE ATHENS             35.44N 84.59W
06/19/2011                   MCMINN             TN   AMATEUR RADIO

            TREE DOWN ON HOME AT 108 MASON STREET.

1120 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/19/2011                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

1135 PM     TSTM WND DMG     BRASSTOWN               35.02N 83.91W
06/19/2011                   CLAY               NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Special weather statement, Jun 20, 2:53 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 AM EDT MON JUN 20 2011

TNZ014-015-VAZ001-200745-
CLAIBORNE TN-HANCOCK TN-LEE VA-
253 AM EDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 345 AM EDT...

AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONZA...OR NEAR PINEVILLE...MOVING SOUTHEAST
AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
HARROGATE-SHAWANEE...TAZEWELL...CUMBERLAND GAP...ARTHUR...EWING...
LONE MOUNTAIN...ROSE HILL...HOWARD QUARTER AND EVANSTON.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:03 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Morgan, Rhea, Roane57 min
Jun 19, 9:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more51 min
Jun 19, 10:11 PM EDTAreal Flood AdvisoryMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more82 min
Jun 19, 10:12 PM EDTTornado WarningMRXBledsoe, Rhea48 min
Jun 19, 10:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk50 min
Jun 19, 10:45 PM EDTTornado WarningMRXMeigs, Rhea17 min
Jun 19, 10:48 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Jun 20, 3:07 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock38 min
Jun 20, 3:27 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins48 min
Jun 20, 3:42 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock32 min
Jun 20, 3:58 AM EDTFlash Flood WarningMRXClaiborne, Hancock5 hr
Jun 20, 4:23 AM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jun 20, 4:55 AM EDTFlash Flood WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins5 hr
Jun 20, 9:40 AM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan50 min
Jun 20, 10:59 AM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan91 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.